CSN Login
Members Online: 7

You are here

neuropathy, I guess

semaj7
Posts: 2
Joined: Aug 2007

Had 6 weeks of radiation/chemo last Sept/Oct then surgery in Dec. Removed my rectum and had an permanent ostomy. Was recovering pretty nicely, had worked up to walking about 50 min a day at a pretty good pace and was planning on starting adjutant chemo for 6 mos after I completely healed from surgery. Then at the end of Jan.07 my legs started to go haywire. Lost sensation and muscle control, particularly in my left leg. Got progressively worse to the point I had to use a cane to walk. My doctors don't know what's going on. Some of them think it may be due to the radiation, others say it's not. Went thru a course of steriods which stopped it from getting worse but didn't really improve the situation. I've been dealing with this for 6 months now. I think my legs are slowly getting better but it's hard to tell because any improvement is so slight that it might be just wishful thinking on my part. Has anyone experienced the same problem following surgery and if so, what was the problem and how was it treated?

jams67's picture
jams67
Posts: 927
Joined: May 2006

You might try talking to a neurologist. I have neuropathy, but not as severe as you describe. It is such a shame that just as you started to gain strength from walking you have to stop. Don't give up on exercise. Maybe some physical therapy will be reccommended, or go to a gym and get help from a trainer so that you won't lose all the progress you've made. Good luck.
Jo Ann

lfondots63's picture
lfondots63
Posts: 822
Joined: Jan 2006

It is a shame that you were feeling better and this problem starts. I have a disc problem and neuropathy in my feet and lower legs. This cuts down on exercise. By the end of the day my feet hurt and I have to put them up. I was like you. It wasn't bad until I was finished chemo and it progressively got worse. I had it in my hands too but that has almost gone. I would agree with going to a neurologist since it is so bad. Have they done any back xrays? My problem is with my siatic (?) nerve that goes down the leg. And just so you know I was told some effects might take a while (few years) to go away. Tell us how it is going.

Lisa f.

semaj7
Posts: 2
Joined: Aug 2007

Thanks for your responses, Lisa and JoAnn. Believe me, I'm seeing a neurologist. The problem is that he doesn't know what's causing the the numbness and muscle weakness. He says it's a nerve issue but doesn't know what's causing that. He doesn't know if it was caused by the radiation, surgery or a post-operative abscess that developed and he doesn't know how to treat it. Psychologically I was ready to fight the cancer but not ready to be have my legs disabled. So it's been very discouraging, particularly since no doctor can tell what's wrong or when it will get better. I am trying to exercise. I'm back up to walking about 1 mile a day. But it's very slowwwwwwwwwwwwwwwwwwww. It takes me almost an hour to walk a mile. Anyways, thanks for the input and I'll just keep on keeping on.
Jim D.

praying2's picture
praying2
Posts: 4
Joined: Aug 2007

Hello,
I had breast cancer and the chemo, I think called Tamoxifen, caused neuropathy in my feet and fingertips. It has only been one year since I finished all treatment and the neuropathy is still very, very painful. My doctor said it is usually permanent damage, but I will not give up hope. I take medicine for the neuropathy but it helps very little. I take medicine for anxiety and that takes the edge off the pain. My heart goes out to you because I know it is hard to deal with. Doctors don't seem to be able to help with these types of problem. I sure hope you feel better and don't give up hoping to find something that will help.
Charline in Texas

crg123's picture
crg123
Posts: 80
Joined: Mar 2007

I had a previous post on the topic of "neuropathy". It seems like these doctors are "OK" with the "typical" pins and needles sensations od neuropathy, but when you progress to the "motor" effects, they get all freaked out. Let me tell you, I've been the neurologist route, taken Lyrica for my symptoms (which did NOTHING but cause swelling in my hands, causing WORSE symptoms), and been advised to avoid exercise. The BEST medicine for ME has been what we affectionatally call "tincture of time". It has been EVER SO SLLOOWW, but I think it is slowly resolving. Try to keep positive! And keep up the exercise! I may be a rebel, but I think it has helped me. (But then....rebels do better in our situation, don't they? Best of luck. I'll be praying for you. (The ONLY proven therapy!)
Cheryl

Subscribe to Comments for "neuropathy, I guess"